It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Acid Reflux / GERD Message Board

  • Coming Off PPI, Should I Try Zantac?

  • Post New Thread   Reply Reply
    Thread Tools Search this Thread
    Old 05-12-2018, 05:09 PM   #1
    out890
    Newbie
    (male)
     
    out890's Avatar
     
    Join Date: Aug 2017
    Location: Blanchester
    Posts: 4
    out890 HB User
    Coming Off PPI, Should I Try Zantac?

    So I developed what I believe to be GERD, possibly LPR, around this time last year. My symptoms included nausea, excessive phlegm, a lot of saliva, throat tightness and coughing/gagging in the morning(ugh, the absolute worst thing without a doubt). At the time, I assumed it to be allergies, as I live in a place where pollen is just everywhere, at all times, and I've always had an issue with it. But thankfully, I took a trip with my mom(who also, at one time, had reflux) to an ENT she found for me, and the doctor told me I showed some signs of reflux. I started on 20mg of Prilosec, and within a day, I was already beginning to feel better. I changed my diet drastically for awhile, and took 800 IU of vitamin D each day. By October, I was really starting to feel completely better. I still had A SMALL BIT of phlegm but nothing bothersome at all, I was able to eat a lot of the foods I couldn't eat before, and things seemed to be looking up. However, with taking Prilsoec, I experienced a variety of side effects along the way, almost constant constipation, barely able to pass gas, a tight feeling in my stomach if I didn't eat enough in between, and eventually, I began to try and ween myself off in December, taking a 20mg tablet every other day. Well, low and behold, I started having acid come up, which I didn't even have in the first place! I then knew what it was like to experience the dreaded acid rebound I've seen many mention online. I stayed the course tho, chewed gum after each meal(which helped greatly) began dranking aloe vera juice, and upped my intake of vegetables each day. By Christmas, the rebound seemed to have stopped. I was feeling great by then, eating a variety of foods, and around mid January, I was doing a pill every other two days, then, I went to every other third day. Here's where things started to get bad again. I began having stomach cramps, bloating, and nausea, especially if I'd consume anything with a great deal of fat. I'd burp anything of that sort up for hours(still, to this day, do), and man, did it suck. This sort of thing seemed to start as soon as I'd lower my dosage of my PPI. But, like with the acid, I stayed the course and held out, and eventually it stopped. I thought I was out of the woods finally, and that I could be free from this drug, but then, I began getting the throat tightness, and a bit more phlegm after eating, once again. At that point, I sort of panicked. I had suffered so much last summer, and I was so afraid of having to deal with all those symptoms once again, so, I began taking prilosec once more, and following a strict diet. Soon, felt better, once again, reintroduced some more foods into my diet, etc. and was taking prilosec every other day for a few weeks to attempt to get off of it again, and maintain a somewhat strict diet this time to see if there would be any difference. Well, I've done that a few times now, with mixed results, however, a couple weeks ago, I noticed I was having regular bowl movements and am able to pass gas like I was able to before taking prilosec. And this is when I'd even take the drug! So at this point, I feel like the PPI is not doing anything for me, as I'm having mild rebound symptoms again, even when I do take it(I tried doing so for about a week, and not much change). I've been eating well also, having vegetables and baked chicken or just plain pasta for lunch and dinner, with low fat, bland snacks in between during the day(the only exception being gluten free waffles, but those were a food I ate before and they never presented any issue), and with each of those meals, I've been consuming very small amounts(which has been difficult, I'm practically under 100lb and I'm a 19 year old, 5'10" male.) Only drinking water, and the fattiest thing I'll eat are gluten free waffles. Still, I'm having rebound symptoms here and there, and I'm somewhat worried it'll only get worse this time. Been popping antacids when I feel any sort of burping, or mild throat burn, and I tried some Gaviscon Advance, however, stupid me, I ordered the mint flavored version, and I get a bit nervous whenever I take it, as mint has always been a trigger for me(despite the manufacturer stating it's synthetic flavoring and not actual peppermint), so I'm a little iffy about taking anymore of it rn, considering the state of things. I am considering ordering some of the aniseed flavor so my worries can be put to rest and I'll be able to take it normally, as I've heard great things about it. Did anyone that took it by any chance have any reaction to the mint flavor? It might just be paranoia at this point, but I'm just wanting to be sure. So all of this leads me to this question, should I try Zantac for a couple weeks to ease the rebound symptoms? Will I have to taper off of it also if I just take it for, say, a month? I read in a lot of places that to taper off of PPI use, a H2 blocker can help a great deal, but I just don't want my body to become reliant on yet ANOTHER drug... /:

     
    Reply With Quote
    Sponsors Lightbulb
       
    Old 05-14-2018, 07:09 AM   #2
    hbguy1
    Member
    (male)
     
    Join Date: Jul 2012
    Location: Canada
    Posts: 50
    hbguy1 HB Userhbguy1 HB User
    Re: Coming Off PPI, Should I Try Zantac?

    I have been on a PPI for about 4 months and I may come off it in a few more months from now. Right now I take one every morning.

    My strategy to come off the PPI would be to take it once every two days for two weeks, then once every three days for another two weeks, then once every four days for another two weeks. Hopefully by then, my body would not get the rebound effect that seems to be common when coming off these drugs.

    During the phase out period, I would also keep an H2 blocker on me at all times and use it as needed.

    I've read stories about people who have a bad experience with one PPI but not the other. So if one isn't working for you and you are getting side effects, there is always a chance that another brand might work for you.

     
    Reply With Quote
    Old 05-26-2018, 03:44 PM   #3
    Spaceboy60
    Newbie
    (male)
     
    Spaceboy60's Avatar
     
    Join Date: Feb 2017
    Location: Basildon
    Posts: 3
    Spaceboy60 HB User
    Re: Coming Off PPI, Should I Try Zantac?

    I take 900 mg a day. Does nothing for me. May as well take nothing. Domperidone helps more. Dunno if it's the medication I'm on (even my ibs meds seem to make it worse at mo), stress, hiatal hernia, faecal holding/impaction or supposed bacterial overgrowth/candida. Pariet 30mg seem to help a bit for a while but was too worried about being on ppi long term (not sure why cause I've been on 900+ranatadine long term before : and yes they're not without long term side effects either). Only ppi that done anything for me though, but all reflux meds have screwed up my digestive system, severe constipated all the time even though stools not hard. . Not smoking or having no caffeine don't see to help either. Think the plan of ppi weaning hbguy1 suggested (every two days, then every three days) is the way to go. If you get bad throat symptoms your better to use Prokinetics. Ranatadine won't do nothing for that I doubt unless you're lucky.

     
    Reply With Quote
    Old 05-28-2018, 06:28 PM   #4
    Vanessamommy
    Newbie
    (female)
     
    Vanessamommy's Avatar
     
    Join Date: Sep 2013
    Posts: 4
    Vanessamommy HB User
    Re: Coming Off PPI, Should I Try Zantac?

    pepcid ac is very good or pepcid complete i have heard it helps tons i just bought it

     
    Reply With Quote
    Reply Reply

    Tags
    acid rebound, gerd - physical issues, lpr (laryngopharyngeal reflux), prilosec, zantac



    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 03:38 PM.





    © 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!